Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, September 17 to 18, 2016

September 17 to 18, 2016 · NWS OUN · 21 events in 11 counties and zones

Two storm systems formed off the Rockies under the influence of an upper level trough and traversed across Oklahoma and western North Texas. The first came across during the afternoon and evening hours of the 17th as a disorganized area of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Two storm systems formed off the Rockies under the influence of an upper level trough and traversed across Oklahoma and western North Texas. The first came across during the afternoon and evening hours of the 17th as a disorganized area of storms. The second came across overnight into the early hours of the 18th as a line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 11:31 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 17, 11:31 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1231 PM CDT SAT SEP 17 2016

.DISCUSSION...
Aviation discussion for the 18 UTC TAFs is below.

&&

.AVIATION...
Overall, VFR conditions are expected to continue. The timing and
locations of TSRA remain very uncertain.

MVFR conditions near KWWR and KGAG are expected to become VFR by
20 UTC.

ISO-SCT SHRA/TSRA will likely affect western and central Oklahoma
with timing generally 19-03 UTC. A line/complex of storms are
forecast to impact all TAF sites for a 1-3 hour period 02-09 UTC.
Variable gusty winds, hail, and brief IFR or lower conditions are
expected with any TSRA.

Patches of IFR or lower conditions may form after TSRA generally
after 06 UTC. Did not mention due to low confidence of occurrence.

MBS

&&

.PREV DISCUSSION... /issued 1130 AM CDT SAT SEP 17 2016/

UPDATE...
Some uncertainty as to how/when showers/storms will affect the
area this afternoon and tonight, mainly due to the line of storms
moving east across the Panhandles and the scattered activity
ongoing in West TX. If this activity maintains itself, especially
the line of storms, into the fa then showers/storms could be
affecting parts of the area earlier than previously forecasted.
Otherwise, isolated/scattered showers/storms will be possible
across portions of Western OK/W N TX later this afternoon and
evening. While that is going on, an MCS could develop and then
move into and across portions of the fa later this evening and
overnight. Unfortunately many of the models don't have a great
handle on the current activity and in some cases not really
showing it at all so confidence on how things will play out is
low.

What can agree on is that some of the storms could be strong to
severe with large hail and strong winds. Heavy rain will also be a
concern through early Sunday.

Made some adjustments to grids to show current thoughts but some
updates will likely be needed as the day progresses and hopefully
the situation becomes more clear. All updates out soon.

PREV DISCUSSION... /issued 647 AM CDT SAT SEP 17 2016/

AVIATION...
17/12Z TAFs. LIFR conditions will be seen across northern and
western Oklahoma terminals through at least 14-15Z with gradual
improvement through 17-18Z. VFR conditions expected thereafter
before TSRA expected to affect region, first across northwest and
western Oklahoma terminals toward and after 03Z, and spread
eastward over rest of terminals toward and after 06Z. Isolated
nature of TSRA this morning and afternoon will preclude mentioning
in terminals.

PREV DISCUSSION... /issued 412 AM CDT SAT SEP 17 2016/

DISCUSSION...
Potential for dense fog advisory for northern and central portions
of Oklahoma being complicated by stratus development and effects
from ongoing convection. Right now it appears that most of the dense
fog will be confined to areas near and north of the Oklahoma-Kansas
border and also over northeast portions of Oklahoma. We will be
monitoring need for advisory just south and east of stratus deck
that covers the northwest third-or-so of Oklahoma.

Forecast next 24-36 hours still remains a challenge with overall
weak forcing and diffuse boundaries remaining over and near the
region. Scattered storms over far northern Oklahoma near diffuse
surface front and region of weak warm advection forecast to continue
through sunrise but weaken as it progresses slowly east and
southeast. Convection out near Lubbock forecast to shift slowly east
into western north Texas region through the morning hours. Main
model of choice is the Texas Tech WRF which has the best handle on
current convective trends. This particular model also much less
aggressive with late morning and afternoon convection near broad area
of lower level convergence associated with mentioned front. However,
with enough signal in other models, we will keep low pops going
through the day for isolated/scattered convective potential. Much
more widespread rain activity progd to move into western portions of
Oklahoma this evening and progress east and southeast over much of
the region overnight and Sunday morning. Operational NAM and Texas
Tech WRF slightly farther north than most other models and will be
considered with higher pops into central and north central Oklahoma
than model initializations yield. As far as severe weather is
concerned, any storm that develops this afternoon and/or affects the
region through the evening hours will exist in an environment with
enough shear and instability to yield severe weather potential.
Toward and after midnight, the impacts will be primarily strong wind
gusts and heavy rain.

After the anticipated MCS tonight and Sunday morning, primarily dry
forecast with above average temperatures and humid conditions most
of next week. Rain chances return mainly to western and northern
portions of Oklahoma by late week.

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/17
Hazardous weather outlook, Sep 17, 1:44 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT SAT SEP 17 2016

OKZ004>048-050>052-TXZ083>090-181945-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
244 PM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF STRONG TO SEVERE STORMS ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT.

LOCATION...
A SLIGHT RISK COVERS AN AREA ALONG AND WEST OF A LINE FROM ALVA
AND KINGFISHER... TO EL RENO AND LAWTON OKLAHOMA... TO CROWELL
TEXAS. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND COVERS THE
REST OF THE AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH 3 AM.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS OF 60 TO
70 MPH WILL BE THE MAIN IMPACTS. HEAVY RAIN WILL ALSO BE A
CONCERN.

DISCUSSION...
TWO ROUNDS OF STORMS ARE EXPECTED THROUGH EARLY SUNDAY. THE FIRST
ROUND WILL BE WITH A SMALL COMPLEX OF STORMS MOVING EAST ALONG
I-40 AND ANY ISOLATED TO SCATTERED STORMS THAT DEVELOP THIS
AFTERNOON AND EARLY EVENING ACROSS PARTS OF CENTRAL AND SOUTHERN
OKLAHOMA... AND WESTERN NORTH TEXAS.

THE SECOND ROUND OF STORMS WILL BE DUE TO A THUNDERSTORM COMPLEX
THAT IS EXPECTED TO DEVELOP AND MOVE ACROSS PARTS OF THE AREA
LATER THIS EVENING AND OVERNIGHT.

STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH BOTH ROUNDS OF
STORMS. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN
IMPACTS. HEAVY RAIN WILL ALSO BE A CONCERN. THE POTENTIAL FOR
SEVERE STORMS WILL LIKELY DECREASE OVERNIGHT BUT GUSTY WINDS AND
HEAVY RAIN WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA SUNDAY
MORNING WITH THE STORMS MOVING EAST AND SOUTHEAST OUT OF THE AREA
THROUGH THE DAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND FRIDAY
NIGHT ACROSS NORTHERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Sep 17, 1:28 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT SAT SEP 17 2016

OKZ047-172015-
JOHNSTON OK-
228 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSTON COUNTY UNTIL 315
PM CDT...

AT 223 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
REAGAN...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
REAGAN...CONNERVILLE AND FILLMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3427 9678 3437 9680 3450 9653 3426 9648
TIME...MOT...LOC 1923Z 259DEG 13KT 3432 9672

MBS

The radar

The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Beckham

When
September 17, 1:45 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Thunderstorm Wind, Caddo

When
September 17, 3:18 PM CST
Where
Caddo County, Carnegie
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.100, -98.600

Power poles were downed.

Hail, Oklahoma

When
September 17, 3:40 PM CST
Where
Oklahoma County, 1.13 mi E of (Okc)will Rogers Apt
Measured
1 in hail
Reported by
Public
Coordinates
35.390, -97.580

Thunderstorm Wind, Oklahoma

When
September 17, 3:40 PM CST
Where
Oklahoma County, 3.14 mi ENE of (Okc)will Rogers Apt
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.410, -97.550

An apartment roof was damaged and partially removed.

Thunderstorm Wind, Cleveland

When
September 17, 3:40 PM CST
Where
Cleveland County, 2.98 mi SSW of Moore
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.300, -97.510

No damage reported.

Thunderstorm Wind, Cleveland

When
September 17, 3:41 PM CST
Where
Cleveland County, 2.36 mi SSW of Moore
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.310, -97.510

A few trees were snapped near SW 34th and Santa Fe.

Hail, Canadian

When
September 17, 3:44 PM CST
Where
Canadian County, Piedmont
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.640, -97.750

Thunderstorm Wind, Blaine

When
September 17, 3:45 PM CST
Where
Blaine County, 6.2 mi SSE of Eagle City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.850, -98.540

Thunderstorm Wind, Cleveland

When
September 17, 3:45 PM CST
Where
Cleveland County, 1.37 mi S of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.320, -97.489

No damage reported.

Thunderstorm Wind, Cleveland

When
September 17, 3:52 PM CST
Where
Cleveland County, 2.71 mi SSW of Moore
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
35.305, -97.512

No damage reported.

Thunderstorm Wind, Blaine

When
September 17, 3:52 PM CST
Where
Blaine County, 1.78 mi SE of Roman Nose St Park
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.910, -98.410

Thunderstorm Wind, McClain

When
September 17, 4:40 PM CST
Where
McClain County, 1.38 mi S of Wayne
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.900, -97.320

A business sustained roof damage.

Thunderstorm Wind, McClain

When
September 17, 4:40 PM CST
Where
McClain County, Wayne
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.920, -97.320

Two semi trucks were turned over on I-35 and power lines were downed near Highways 77 and 59.

Thunderstorm Wind, McClain

When
September 17, 4:40 PM CST
Where
McClain County, 0.67 mi ESE of Wayne
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.915, -97.310

Winds caused tree damage to a Bradford Pear (8 inches) and an Oak (18 inches).

Thunderstorm Wind, Pontotoc

When
September 17, 5:35 PM CST
Where
Pontotoc County, Roff
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.630, -96.840

Winds caused tree damage and power outages throughout the town of Roff.

Thunderstorm Wind, Johnston

When
September 17, 6:11 PM CST
Where
Johnston County, 0.62 mi SSW of Connerville
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.442, -96.636

Winds partially removed a roof off a metal building.

Thunderstorm Wind, Johnston

When
September 17, 6:13 PM CST
Where
Johnston County, Connerville
Measured
56 kt (64 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
34.450, -96.630

Thunderstorm Wind, Johnston

When
September 17, 6:22 PM CST
Where
Johnston County, 2.38 mi WSW of Bromide
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.410, -96.540

Trees downed in camp Simpson.

Thunderstorm Wind, Johnston

When
September 17, 6:22 PM CST
Where
Johnston County, 3.73 mi WSW of Bromide
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.407, -96.564

Winds damaged a metal building.

Thunderstorm Wind, Roger Mills

When
September 17, 11:03 PM CST
Where
Roger Mills County, 0.56 mi W of Cheyenne
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.610, -99.680

No damage reported.

Thunderstorm Wind, Tillman

When
September 18, 1:40 AM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655197, 655198, 655199, 655201, 655216, 655202, 655203, 655204, 655205, 655206, 655207, 655209, 655210, 655422, 655424, 655434, 655211, 655213, 655438, 655214, 655215.